Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2002, 3:14 PM EDT for Rockingham County, New Hampshire. It was in force for 61 min. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 23, 2002, 4:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Rockingham County, NH
The radar
The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:30 PM EDT | Thunderstorm Wind 50 E | Brentwood, NH | |
| Jul 23, 3:40 PM EDT | Thunderstorm Wind 50 E | Salem, NH | |
| Jul 23, 3:40 PM EDT | Thunderstorm Wind 50 E | Epping, NH | |
| Jul 23, 3:45 PM EDT | Thunderstorm Wind 50 E | Newfields, NH | |
| Jul 23, 3:45 PM EDT | Thunderstorm Wind 50 E | Exeter, NH | |
| Jul 23, 3:45 PM EDT | Thunderstorm Wind 50 E | Stratham, NH | |
| Jul 23, 3:50 PM EDT | Thunderstorm Wind 50 E | North Hampton, NH | |
| Jul 23, 3:55 PM EDT | Thunderstorm Wind 50 E | Hampton, NH | |
| Jul 23, 3:55 PM EDT | Thunderstorm Wind 50 E | Hampton Falls, NH | |
| Jul 23, 3:55 PM EDT | Thunderstorm Wind 50 E | Greenland, NH | |
| Jul 23, 4:10 PM EDT | Thunderstorm Wind 52 M | Rye Beach, NH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
418 WUUS51 KGYX 231914 SVRGYX NHC015-232015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 313 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE THIS INCLUDES THE CITIES OF...PORTSMOUTH...HAMPTON...EXETER * UNTIL 415 PM EDT * AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES EAST OF MANCHESTER...MOVING EAST AT 40 MPH. THIS STORM WILL REACH PORTSMOUTH BY 400 PM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW HAMPSHIRE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 23, 3:00 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 300 PM EDT TUE JUL 23 2002 WILD WX FOR ANOTHER 2 HOURS OR SO THEN SVR SHOULD BE OUT OF FA. FRONT TO MOVE THRU BY 00Z. VERY HEAVY RAIN AND SOME WIND DAMAGE REPORTED SO FAR. SPOTTER IN BELKNAP CTY REPORTS 1 INCH RAIN IN 15 MINUTES. WIND DAMAGE WITH TREES DOWN IN SKOWHEGAN. CELL IN NRN YORK CTY AND WSTRN CUMBERLAND LOOKING VERY IMPRESSIVE. MUCH COOLER WX NEXT FEW DAYS AS TEMPS WED NGT FALL INTO THE 30S AND 40S. FRONT STALLS TO OUR S AS WAVES OF LOW PRES MOVE ALONG IT. FRONT SHOULD BE FAR ENOUGH S TO KEEP FA OUT OF PRECIP. PRECIP WILL MOVE IN HOWEVER LATER FRI AS SFC LOW GRAZES CST ZONES AND FRONT APPROACHES FROM W. .GYX... ME...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES MEC001...MEC005...MEC007...MEC011...MEC013...MEC015...MEC017... MEC023...MEC025...MEC027...MEC031. NH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES NHC001...NHC003...NHC007...NHC009...NHC013...NHC015...NHC017... NHC019. ME...SCA NH...SCA TFH
In the hours before
Special weather statement, Jul 23, 9:15 AM EDT, 5 hours 59 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 915 AM EDT TUE JUL 23 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON. THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL IN ANY PERSISTENT STORMS. A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON...TRIGGERING THE STORMS. IT WILL BRING MUCH COOLER AND DRIER AIR INTO THE STATE TONIGHT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX JC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:50 AM EDT | Severe Thunderstorm Warning | GYX | Coos | 55 min |
| Jul 23, 2:50 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack | 55 min |
| Jul 23, 3:34 PM EDT | Severe Thunderstorm Warning | GYX | Strafford | 26 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.